ArticleDrugs - real world outcomes2017
The Risk of Hip Fracture Due to Mirtazapine Exposure When Switching Antidepressants or Using Other Antidepressants as Add-On Therapy.
Article in Drugs - real world outcomes, 2017. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers, 1 of them a synthesis that pooled it.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
4 citing papers in PubMed, 1 synthesis or guideline pooled it, 13 citations in OpenAlex.
- Osteoporosis and Fracture Risk Associated with Novel Antidepressants: A Systematic Review and Meta-Analysis.Actas espanolas de psiquiatria · 2024Pooled it
- Antidepressants and Vertebral and Hip Risk Fracture: An Updated Systematic Review and Meta-Analysis.Healthcare (Basel, Switzerland) · 2022Review
- A data visualisation method for assessing exposure misclassification in case-crossover studies: the example of tricyclic antidepressants and the risk of hip fracture in older people.BMC medical research methodology · 2021Article
- Individual Antidepressants and the Risk of Fractures in Older Adults: A New User Active Comparator Study.Clinical epidemiology · 2020Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
3 authors at 1 institution in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundAntidepressants are associated with adverse effects such as sedation and hypotension, which can result in falls and fractures. Few studies have assessed the risk of hip fracture due to mirtazapine, and no known studies have assessed whether the risk of hip fracture is higher in patients taking other antidepressant medicines in combination with mirtazapine.
objectivesThis study aimed to examine the risk of hip fracture in older people due to mirtazapine use as well as switching between or concurrently using mirtazapine and other antidepressants.
methodA matched case-control study was conducted. Cases were people aged over 65 years who were eligible for Australian Government Department of Veterans' Affairs (DVA) benefits and who sustained a hip fracture between 2009 and 2012. Each case was matched with up to four randomly selected controls of the same gender and age (± 2 years). Multivariable conditional logistic regression was used to estimate associations between antidepressant use and hip fracture. In order to assess whether combined antidepressant effects differed from the sum of individual effects, the relative excess risk due to interaction (RERI) was calculated.
resultsThe study population comprised 8828 cases and 35,310 controls. The median age of these participants was 88 years and 63% were women. The risk of hip fracture was increased for mirtazapine (continuous use: odds ratio [OR] 1.27, 95% confidence interval [CI] 1.12-1.44). The combinations associated with increased odds of hip fracture were addition of selective serotonin reuptake inhibitors (SSRIs) to mirtazapine (OR 11, 95% CI 2.2-51; RERI 7.7, 95% CI -9.0 to 24), addition of tricyclic antidepressants (TCAs) to mirtazapine (OR 14, 95% CI 1.4-132; RERI 12, 95% CI -19 to 43) and continuous use of both SSRIs and mirtazapine (OR 2.4, 95% CI 1.4-4.2; RERI 0.4, 95% CI -0.9 to 1.7). RERIs indicated that the effect of each antidepressant pair equalled the sum of the effects of individual antidepressant use. There was no evidence of dispensing of lower strength mirtazapine upon introducing TCAs and SSRIs.
conclusionsOur results show elevated risk of hip fracture following use of mirtazapine alone and in combination with other antidepressants. The overlapping use of antidepressants may reflect the treatment of comorbidities (e.g. anxiety), switching from mirtazapine to other antidepressants, or add-on therapy. Our results highlight the risks of employing add-on therapy or switching antidepressants in older people, providing further evidence to support cautious cross-tapering where switching between antidepressants is required.
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.